Alert archive / Florida / Severe Thunderstorm Warnings in 1998

Severe Thunderstorm Warning 66, NWS Melbourne, FL

June 7, 1998Osceola County, Florida

NWS Melbourne, FL issued this severe thunderstorm warning at Jun 7, 1998, 6:44 PM EDT for Osceola County, Florida. It was in force for 46 min. No storm report in the archive falls inside the area while it was in force.

The area

The counties it named.

The facts

Issued
Jun 7, 1998, 6:44 PM EDT (22:44 UTC)
Expired
Jun 7, 1998, 7:30 PM EDT
In force
46 min
Issued by
NWS Melbourne, FL
Area
Whole counties

County Osceola County, FL

The radar

The Melbourne radar (KMLB), 49 km from the middle of the area, began a volume at 22:48 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Tampa Bay, FL (KTBW), launched 12:00Z, 10.7 hours before the alert went out and 129 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tampa Bay, FL at 12:00Z on 1998-06-07Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 572 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tampa Bay, FL at 12:00Z on 1998-06-07The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
572 J/kg
Mixed-layer CIN
-55 J/kg
Mixed-layer LCL
1084 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
-10 m²/s²
Significant tornado parameter
-0.0
Supercell composite
-0.2

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

426 
WUUS01 KMLB 072245 RRA
SVRMLB
FLC097-072330-

BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE MELBOURNE FL
644 PM EDT SUN JUN 7 1998

THE NATIONAL WEATHER SERVICE IN MELBOURNE HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
     OSCEOLA COUNTY IN EAST CENTRAL FLORIDA

* UNTIL 730 PM EDT

* AT 640 PM...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM ALONG HIGHWAY 192 BETWEEN DEER PARK AND
  HOLOPAW. MOVEMENT WAS EAST AT 5 MPH.

* THE SEVERE THUNDERSTORM WILL MOVE...
    ALONG HIGHWAY 192 APPROACHING DEER PARK

SEVERE THUNDERSTORMS PRODUCE DAMAGING WIND IN EXCESS OF 58
MPH...DESTRUCTIVE HAIL...DEADLY LIGHTNING AND VERY HEAVY RAIN.
MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A STRONG BUILDING.

GLITTO

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Melbourne, FL wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 7, 2:00 PM EDT, 4 hours 44 minutes earlier.

Area forecast discussion, Jun 7, 2:00 PM EDT, 4 hours 44 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MELBOURNE FL
200 PM EDT SUN JUN 7 1998

SEA BREEZE HAS FORMED AND PUSHED INLAND 20-25 MILES ACROSS NORTHERN
CWA AND 10-15 MILES ACROSS THE SOUTHERN COUNTIES. LOW LEVEL
CONVERGENCE/MOISTURE POOLING ALONG BOUNDARY RESULTING IN FEW RAPIDLY
DEVELOPING SHOWERS OVER THE PAST 20 MINS. EXPECT 20/30 PERCENT
COVERAGE OF SHOWERS/STORMS NEAR BOUNDARY INTERACTIONS NEXT FEW HOURS.

ILL DEFINED FRONTAL BOUNDARY ACROSS NORTH CENTRAL PENINSULA WILL
DISSIPATE OVER CENTRAL OR SOUTH CENTRAL FLORIDA BY EARLY MONDAY.
BUILDING SURFACE HIGH TO THE NORTH WILL CAUSE SIGNIFICANT AND
WELCOMED CHANGE IN LARGE SCALE FLOW PATTERN TO EASTERLY COMPONENT
MONDAY AND TUESDAY. RESULT WILL BE TEMPS NEAR CLIMO
MONDAY/TUESDAY...BUT CONTINUED DRY.

ALOFT...DOMINANT ANTICYCLONE BECOMES RE-ESTABLISHED OVER THE GULF BY
EARLY IN THE WEEK WITH STRONG RIDGING DEVELOPING OVER FLORIDA. THIS
PATTERN WILL CAUSE TEMPS TO BECOME A CATE0GORY ABOVE CLIMO BY MID
WEEK...HOWEVER EASTERLY SURFACE FLOW WILL PRODUCE HOTEST WX ACROSS
WEST CENTRAL PENINSULA FOR A CHANGE...AT LEAST FOR A WHILE.

SPRATT

The office that day

Everything else NWS Melbourne, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Jun 7, 2:50 PM EDTSevere Thunderstorm WarningMLBOrange50 min
Jun 7, 2:58 PM EDTSevere Thunderstorm WarningMLBBrevard47 min

Nearby

Severe Thunderstorm Warnings in Florida, 1998Every severe thunderstorm warning in 1998

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.